Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 113, NWS Albuquerque, NM

July 26, 2022San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2022, 7:42 PM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 7:42 PM MDT (01:42 UTC)
Expired
Jul 26, 2022, 10:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 143 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3987 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS55 KABQ 270142
FFWABQ
NMC047-270445-
/O.NEW.KABQ.FF.W.0113.220727T0142Z-220727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
742 PM MDT Tue Jul 26 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 1045 PM MDT.

* At 742 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between 
  0.25 and 0.5 inches of rain have fallen. Additional rainfall 
  amounts up to 0.75 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact the Gallinas Creek 
and Gallinas River drainage area including Porvenir Canyon, Arroyo 
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park and 
  Gallinas.

This includes the following highways...
	State Road 283 between Mile Markers 1 and 7.
	State Road 65 between Mile Markers 1 and 14.
	State Road 518 between Mile Markers 1 and 9.
	Interstate 25 between Mile Markers 343 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak and Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3582 10553 3579 10544 3579 10539 3576 10535
      3574 10520 3564 10520 3562 10519 3557 10521
      3551 10527 3559 10536 3562 10534 3564 10535
      3565 10541 3568 10543 3570 10553 3572 10556
      3575 10557 3578 10556

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

15
2 follow-up statements
894 
WGUS75 KABQ 270251
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
851 PM MDT Tue Jul 26 2022

NMC047-270445-
/O.CON.KABQ.FF.W.0113.000000T0000Z-220727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
851 PM MDT Tue Jul 26 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 1045 PM MDT THIS EVENING FOR NORTHWESTERN 
SAN MIGUEL COUNTY...

At 851 PM MDT, Doppler radar indicated light to moderate rain with 
occasional thunderstorms persisting over the Gallinas River drainage 
of the Hermits Peak Calf Canyon Burn Scar. Between 0.25 and 0.75 
inches of rain have fallen in the last two hours, with additional 
rainfall falling earlier this afternoon. Additional rainfall amounts 
up to 0.25 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact the Gallinas Creek 
and Gallinas River drainage area including Porvenir Canyon, Arroyo 
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park and 
  Gallinas.

This includes the following highways...
	State Road 283 between Mile Markers 1 and 8.
	State Road 65 between Mile Markers 1 and 14.
	State Road 518 between Mile Markers 1 and 10.
	Interstate 25 between Mile Markers 343 and 348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak and Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3582 10553 3579 10544 3579 10539 3576 10535
      3574 10520 3564 10520 3562 10519 3557 10521
      3551 10527 3559 10536 3562 10534 3564 10535
      3565 10541 3568 10543 3570 10553 3572 10556
      3575 10557 3578 10556

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

34
893 
WGUS75 KABQ 270441
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1041 PM MDT Tue Jul 26 2022

NMC047-270451-
/O.EXP.KABQ.FF.W.0113.000000T0000Z-220727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
1041 PM MDT Tue Jul 26 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 1045 PM MDT THIS EVENING FOR NORTHWESTERN SAN MIGUEL 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT for portions of 
central, north central, northwest, and west central New Mexico.

LAT...LON 3582 10553 3579 10544 3579 10539 3576 10535
      3574 10520 3564 10520 3562 10519 3557 10521
      3551 10527 3559 10536 3562 10534 3564 10535
      3565 10541 3568 10543 3570 10553 3572 10556
      3575 10557 3578 10556

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:48 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 26, 5:48 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
548 PM MDT Tue Jul 26 2022

.AVIATION...
00Z TAF CYCLE...
Scattered to numerous showers and thunderstorms will favor northern
and western areas through this evening with scattered to isolated
activity farther south and east, except for little or no convection
on the southeast plains. Most of the activity will move toward the
northwest to northeast at 5-15 mph. Locally heavy rainfall will be
capable of producing wet microbursts with erratic wind gusts to 45
kt. After midnight convection will be more isolated and favor
locations north of I-40. Another widespread round of showers and
thunderstorms Wednesday afternoon and evening.

&&

.PREV DISCUSSION...Issued by National Weather Service El Paso
TX/Santa Teresa NM...

.SYNOPSIS...
Monsoonal weather pattern will continue across the area providing
daily thunderstorm chances to much of the state. East Central and
Southeast parts of the area will see the lowest chances while the
northern and western parts of the state will see the highest chances
for storms. Heavy rain and flash flooding will be the main concerns.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
A broad low-amplitude ridge covers much over the southeast CONUS with
a monsoonal tap rotating around its western periphery with the focus
extending from AZ curving NE from the Gila wilderness to the NE
corner of the state. An UL disturbance was also noted across Northern
Chihuahua with most of its influence across Southern NM, but it does
appear to be causing some deformation across the forecast area, with
storms beginning to develop across this deformation, especially
across higher terrain. Dry air has wrapped into this low limiting
precip chances across much of the east central into the southeast
portion of the state.

After sunset, thunderstorm coverage will begin to wane with most
locations dry by midnight. Lingering deformation and small scale
disturbances aloft may keep a few storms ongoing, however.
Additionally, CAMs are suggesting a lingering outflow/front may help
keep storms ongoing across the NE portion of the state. Otherwise,
as we go into Wednesday, conditions look quite similar to what is
seen for today (Tuesday). Moisture will continue to draw up around
the high with the monsoonal tap more or less over the same location
as Tuesday. Thus, expected scattered to numerous mountain storms with
isolated to scattered lowland storms. Heavy rain and flash flooding
will continue to be a concern, especially across burn scar areas.
Further east into the Plains, storm chances will once again be
limited to the northeast quarter of the state with chances waning
farther south. Highs will remain hot well into the 90s to near 100.
Roswell looks to add another tally to its 100 degree total.

LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)...
By Thursday, the high looks to expand westward and may push some
drier air into the Plains. This drier air will mainly be at mid and
upper levels as surface dew points continue largely unchanged. Areas
along and east of the Rio Grande, conditions will change very little,
looking much like today and Wednesday. Of more notable interest,
beginning Thursday evening, a cool front will begin slowly pushing
south from CO, hanging up along the front range. This boundary will
likely serve to focus and maintain convection toward the CO border.
This front looks to retreat back north throughout the day Friday
before making another southward push later in the afternoon and
evening, aided by convection. Elsewhere, storm chances will largely
remain unchanged.

After Friday, the aforementioned front stops being a player in the
weather, and then the forecast becomes rather static with little
day-to-day variability. The eastern portion of the ridge becomes
ill-defined while a new area of high pressure begins to form over
NV. This will wedge the monsoonal plume in essentially an east-west
alignment across the CWA. Temperatures won't be as hot, but the
continue storm pattern will continue largely unchanged.

BROWN

&&

.FIRE WEATHER...
No significant fire concerns are expected throughout the period as
monsoonal moisture continues across the area. Each day will feature
scattered to numerous mountain with isolated to scattered lowland
storms. Further east across the Plains, storms will be mainly limited
to the northeast while further south across the Pecos and toward
Texas, highs will reach well into the 90s with min RH values into the
upper teens. Storms will be fewest across this area. Little day to
day change is expected though some drier air will work in from the
east, which may reduce coverage some, especially east of the Rio
Grande. A cool front will sag into the northern portion of the state,
which will help focus showers and thunderstorms Thursday and Friday.
Winds across the area will top out around 10 to 15 MPH each
afternoon.

BROWN

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for the following zones...
NMZ202-204>206-208-211-214-215-226.

&&

In the hours before

Local storm report, Jul 26, 6:22 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
622 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 SW GASCON             35.86N 105.48W
07/26/2022                   SAN MIGUEL         NM   OTHER FEDERAL

            MAESTAS CREEK OVERFLOWING ITS BANKS.

&&

34
Local storm report, Jul 26, 6:45 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      4 SSE FLORA VISTA       36.75N 108.06W
07/26/2022                   SAN JUAN           NM   PUBLIC

            TWO VEHICLES WASHED AWAY AND ONE HOME
            FLOODED. WAVES OF FLOODWATERS CONTINUE.

&&

34
Local storm report, Jul 26, 7:28 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
728 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      3 ENE PONDEROSA PINES   35.00N 106.26W
07/26/2022                   BERNALILLO         NM   PARK/FOREST SRVC

            WATER OVER HIGHWAY 217 NEAR GREENRIDGE BLVD.

&&

34
Local storm report, Jul 26, 7:35 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
735 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 SSE MAGDALENA         34.08N 107.22W
07/25/2022                   SOCORRO            NM   COCORAHS

            CUT TREES AND BRUSH LEFT BEHIND AFTER FOREST
            THINNING IN THE MAGDALENA MTNS RUSHED
            DOWNSTREAM IN UNNAMED CANYON, LEAVING A PILE
            OF DEBRIS 6FT HIGH AND 20 FT WIDE.
            FLOODWATERS AND DEBRIS TOOK OUT STEEL FENCE
            POSTS AND BARBED WIRE, DAMAGED TRAILS AND
            MOVED BOULDERS THAT WERE 200-300LBS.

&&

34
Local storm report, Jul 26, 7:36 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
736 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 NW BLOOMFIELD         36.74N 108.03W
07/26/2022                   SAN JUAN           NM   EMERGENCY MNGR

            SAN JUAN EMERGENCY MANAGER REPORTS FLASH
            FLOODING IN CROUCH MESA WITH WATER OVER
            ROADWAYS AND AN RV WASHED OUT. TIME
            ESTIMATED.

&&

15
Local storm report, Jul 26, 7:39 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      4 NW LAMY               35.52N 105.93W
07/26/2022                   SANTA FE           NM   COCORAHS

            COCORAHS OBSERVER REPORTS 1.82 INCHES OF
            RAIN IN THE PAST HOUR, FLOODING THE ARROYO
            IN THEIR BACKYARD AND FORMING A LAKE.

&&

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:03 PM MDTFlash Flood WarningABQSan Juan117 min
Jul 26, 6:07 PM MDTAreal Flood AdvisoryABQSandoval, San Miguel, Santa Fe113 min
Jul 26, 6:17 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan118 min
Jul 26, 6:18 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan117 min
Jul 26, 6:45 PM MDTFlash Flood WarningABQSanta Fe3 hr
Jul 26, 7:08 PM MDTAreal Flood AdvisoryABQSanta Fe112 min
Jul 26, 7:13 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 26, 7:24 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe3 hr
Jul 26, 8:16 PM MDTFlash Flood WarningABQSanta Fe3 hr
Jul 26, 8:38 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel3 hr
Jul 27, 2:18 AM MDTFlood WatchABQBernalillo, Catron, Cibola, Colfax, Lincoln, Los Alamos and 10 more22 hr
Jul 27, 11:53 AM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos5 hr
Jul 27, 12:18 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 27, 12:19 PM MDTAreal Flood AdvisoryABQCatron, Socorro3 hr
Jul 27, 12:50 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jul 27, 1:02 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 27, 1:05 PM MDTSpecial Weather StatementABQRio Arriba25 min
Jul 27, 1:31 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval3 hr
Jul 27, 1:47 PM MDTSpecial Weather StatementABQValencia28 min
Jul 27, 2:01 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia3 hr
Jul 27, 2:05 PM MDTSpecial Weather StatementABQTaos25 min
Jul 27, 2:13 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 27, 2:27 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 27, 2:40 PM MDTSpecial Weather StatementABQColfax35 min
Jul 27, 2:49 PM MDTFlash Flood WarningABQColfax3 hr
Jul 27, 3:10 PM MDTSpecial Weather StatementABQ35 min
Jul 27, 3:12 PM MDTSpecial Weather StatementABQSanta Fe33 min
Jul 27, 3:19 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 27, 3:21 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 27, 3:45 PM MDTSpecial Weather StatementABQSanta Fe30 min
Jul 27, 3:59 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr
Jul 27, 4:11 PM MDTSpecial Weather StatementABQLos Alamos34 min
Jul 27, 4:18 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan3 hr
Jul 27, 4:33 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe3 hr
Jul 27, 4:37 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
Jul 27, 4:47 PM MDTSpecial Weather StatementABQSan Juan28 min
Jul 27, 4:49 PM MDTSpecial Weather StatementABQSandoval26 min
Jul 27, 4:57 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 27, 5:10 PM MDTSpecial Weather StatementABQQuay35 min
Jul 27, 5:26 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 27, 5:46 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 27, 5:53 PM MDTSpecial Weather StatementABQUnion37 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.